Pharmacological cardioversion by nifekalant after release of the aortic cross-clamp during cardiac surgery

Pharmacological cardioversion by nifekalant after release of the aortic cross-clamp during cardiac surgery

Published: 10 Sep 2018

© Anaesthesia Cases / 2018-0126 / ISSN 2396-8397

Authors

Dr Yukio Hayashi [1]
Dr Mika Sakai [2]
Dr Yosuke Tachibana [3]
Dr Emiri Saiki [4]
Dr Yuka Miyata [5]
  • [1] Clinical Director, Anesthesiology, Sakurabashi-Watanabe Hospital, Osaka, Japan
  • [2] Clinical Fellow, Anesthesiology, Kaizuka Municipal Hospital, Kaizuka, Japan
  • [3] Registrar, Anesthesiology, Sakurabasho-Watanabe Hospital, Osaka, Japan
  • [4] Clinical Director, Anesthesiology, Kaizuka Municipal Hospital, Kaizuka, Japan
  • [5] Staff Grade, Anesthesiology, Sakurabashi-Watanabe Hospital, Osaka, Japan

Summary

Electrical cardioversion is usually performed when ventricular tachycardia and ventricular fibrillation occur following the release of the aortic cross-clamp during cardiopulmonary bypass. However, electrical cardioversion has been associated with myocardial damage. Pharmacological cardioversion for ventricular dysrhythmia in cardiac surgery may be advantageous. We report four successful cases of pharmacological cardioversion using nifekalant, a pure potassium-channel blocker, for ventricular tachycardia and ventricular fibrillation following the release of aortic cross-clamp during cardiac surgery. We argue that pharmacological cardioversion by nifekalant has certain advantages over electrical cardioversion because it may suppress myocardial damage.

How to Submit a Case Report

Only registered users can submit case reports. Registration is free.

Current AAGBI members are automatically registered and just need to log onto the site using either their membership number or email address and click the ‘Submit a Case’ button
www.casereports.org/case-reports/user/login

If you are not an AAGBI member, please apply to become a registered user here: 
www.casereports.org/user/register

If you require assistance, please view our FAQs:
www.casereports.org/faq